Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS St. Louis, MO

May 6, 2001Callaway County, Cole County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2001, 9:08 PM CDT for Callaway County, Cole County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2001, 9:08 PM CDT (02:08 UTC)
Expired
May 6, 2001, 10:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Callaway County, MO, Cole County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:15 PM CDTHail 0.75Jefferson City, MOSevere storm spotters reported 3/4 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 6, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 070208
SVRSTL
MOC027-051-070300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  COLE COUNTY IN CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JEFFERSON CITY...MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IN THE PATH...
  HOLTS SUMMIT
  LAKE MYKEE
  NEW BLOOMFIELD
  FULTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3853 9241 3841 9225 3871 9179 3889 9202

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:16 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 6, 4:16 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT SUN MAY 6 2001

GOING ZNS CONT TO HV A GD HNDL ON UPCOMING WX TRENDS ACR FA.  2ND WV
OF PCPN TO AFFECT LSX CWFA OVR THE PAST 24 HRS GETTING READY TO CLR
THE MS RVR...AND SHUD EXIT OUR NE IL COUNTIES SHRTLY AFT ZN ISSUANCE
TIME.  3RD AND FINAL ROUND OF PCPN ASSOC WITH SYS OVR PLAINS CONTS
TO FORM ATTM ALG CDFNT/DRYLN FROM NW MO INTO CNTRL OK.

IN THE NR TERM...TREND OF THIS FINAL WV OF PCPN IS THE MAIN CONCERN
FOR OUR AREA.  OMEGA PROGS FOR 3 CONSECUTIVE RUNS HV BEEN STGLY
HINTING THAT THIS CNVTN SHUD REALLY GET ROLLING OVR W MO BY LT
AFTN...WITH THE CENTROID OF THE COMPLEX TENDING TO DROP SE INTO AR
DURG THE OVRNGT HRS.  THIS DOESNT SEEM OUT OF THE QUESTION SINCE
DYNAMICS OVR AREA ARE WKNG AS UPR SYS LFTS NWD...SO CNVTN MAY BECOME
MORE DOMINATED BY THERMODYNAMICS/LO LVL FORCING MECHANISMS.  WHILE
AMS OVR W MO FAIRLY UNSTBL...AIR IS REALLY JUICED OVR TX AND OK...SO
STMS MAY TEND TO DVLP SWD INTO THIS AMS WITH TIME.  AND
FINALLY...AMS OVR E HLF MO MUCH MORE STBL DUE TO THIS AFTNS
PCPN...WHICH WL TRY TO INHIBIT THE STMS AS THEY MV INTO E MO.
THINK ALL OF THIS MEANS THAT WHILE PCPN CHCS OVR OUR AREA WL RMN IN
THE LIKELY CATEGORY... RAINFALL AMTS MAY NOT BE ALL THAT GRT AS
FIRST ANTICIPATED BY LKG AT DVLPG LN OF STMS OUT WEST.

CDFNT WL SWEEP ACR AREA ON MON...ENDING PCPN THRT AND GRDLY CLRG
SKIES FROM W TO E.  COOLER AMS DROPPING INTO AREA BHND CDFNT WL DROP
TEMPS BACK TO NR OR SLGTLY BLO NORMAL TEMPS THRU MIDWK.  AGAIN...MDL
RUNS HV BEEN QUITE CONSISTENT WITH THIS TREND FOR THE PAST FEW DAYS.

SCNDRY SHTWV FCST TO BRUSH AREA MON NGT MAY PRODUCE A FEW CLDS...BUT
WITH LO LVLS RMNG QUITE DRY WL LV PCPN OUT OF FCST.

.STL...NONE
TRUETT

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.